Maryland, 2003

Damaging Wind and Lightning Strike in Maryland, September 2, 2003

September 2, 2003 · NWS LWX · 2 events in 2 counties and zones

A thunderstorm with high winds moved from Virginia into St. Mary's County during the evening of the 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved from Virginia into St. Mary's County during the evening of the 2nd. The storm downed trees in Hollywood. A waterspout was also reported near the Route 301 bridge as the storm crossed the Potomac River. In addition, a lightning strike in Charles County ripped up a yard in Nanjemoy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 2:15 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 2, 2:15 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT TUE SEP 2 2003

WELL...AS I FEARED TSTMS HV DVLPD ALONG DIFFERENTIAL HTG BNDRY
ACROSS SRN 1/3 OF THE CWA. TEMPS RANGING FM L90S TO M70S IN CWA. RDR
OPERATOR IS KEEPING CLOSE EYE ON STORMS AND WRNGS WL BE ISSUED IF
NEEDED.

AFTER THIS THE NEXT PROB IS THE PTNL FOR FLOODING. GIVEN LOCATION OF
STATIONARY BNDRY AND FACT THAT MANY MORE HRS EXIST WHERE RAINFALL
COULD BE AT LEAST MDT HV ISSUED A FLD WTCH FOR NW CORNER OF THE CWA.
IN EARLIER FLD OUTLOOK STMTS I THOUGHT THAT WED NGT-THURS WOULD BE
THE MAIN PROBLEM TIMES...BUT NEWER MDLS/CURRENT TRENDS MAKE ME THINK
THAT WED-WED NGT HV THE HIGHEST PTNL FOR FLDG. MIDSHIFT TNGT IS
ACTUALLY WORKING W/ ME NOW...AND HV BRIEFED THAT WTCH MAY NEED TO BE
EXPANDED OVRNGT.

OVRNGT TEMPS 65-70. WED L80S.

WOODY

...LONG TERM...WED NIGHT THRU TUE...
WITH A FRONT IN THE VICINITY AND THE REMNANTS OF GRACE APPROACHING
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...WED NIGHT INTO THURSDAY.
PWATS OVER 2  AND GOOOD LIFT TRANSLATES TO PERIODS OF HEAVY
RAINFALL. THETA E RIDGE WILL BE SLOWLY SHUNTED SOUTHEAST OF THE AREA
THURSDAY NIGHT/EARLY FRIDAY.

ETA AND GFS SIMILAR IN THE PLACEMENT OF BEST UPPER DIVERGENCE AND
LOW LEVEL MSTR CONVERGENCE. BRINGING FIRST UPPER DIVERGENCE BULLSEYE
ACROSS THE AREA WED AFTERNOON/EVE AND THE SECOND MIDDAY THURSDAY
OVER PORTIONS OF VA AND MD.

DRIER AIR WILL FINALLY MOVE INTO THE AREA ON FRIDAY WITH FRONT/
SHEAR AXIS ALONG THE EASTERN SHORE. BASED ON POSITION OF FRONT AND
LINGERING LOW LEVEL MOISTURE WILL KEEP CHANCE OF SHOWERS FRIDAY.
HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY THROUGH EARLY NEXT
WEEK. SOME MOISTURE POOLING ALONG NEXT WEAK BOUNDARY APPROACHING
FROM THE NORTH ON TUESDAY. WILL GO WITH PARTLY CLOUDY FOR NOW. /CPW

.LWX...
DC...NONE.
MD...FLD WTCH MDZ002-003.
VA...FLD WTCH VAZ027>031.
WV...FLD WTCH WVZ048>053-055.
Hazardous weather outlook, Sep 2, 10:29 AM EST, 5 hours 36 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-030800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

PERIODIC HEAVY RAIN IS EXPECTED FROM LATE TONIGHT THROUGH EARLY
FRIDAY. THIS MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS
THROUGHOUT THE AREA. A FLOOD POTENTIAL OUTLOOK HAS BEEN ISSUED WITH
FURTHER DETAILS.

In the hours before

Special weather statement, Sep 2, 3:16 PM EST, 49 minutes before
VAZ053-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT TUE SEP 2 2003

...STRONG THUNDERSTORM MOVING INTO FAIRFAX COUNTY...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF LORTON...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
BURKE...FORT BELVOIR...FRANCONIA...HYBLA VALLEY...LORTON...MOUNT
VERNON...NEWINGTON...THE MIXING BOWL AND SPRINGFIELD WILL
BE AFFECTED BY THIS STORM THROUGH 500 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, Sep 2, 3:41 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT TUE SEP 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    STAFFORD                  VA   1.00 IN HAIL
09/02/03   STAFFORD                       QUARTER SIZED HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Sep 2, 3:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT TUE SEP 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    DAHLGREN                  VA   1.00 IN HAIL
09/02/03   KING GEORGE                    QUARTER SIZED HAIL.
                                          AMATEUR RADIO REPORT.

The radar

The Sterling radar (KLWX), 69 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Charles

When
September 2, 4:05 PM EST
Where
Charles County, Nanjemoy
Reported by
GENERAL PUBLIC
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

A lightning strike ripped up a yard.

Thunderstorm Wind, St. Mary'S

When
September 2, 4:37 PM EST
Where
St. Mary'S County, Hollywood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.350, -76.583

Many trees were downed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335218, 5335219.